Author ORCID Identifier

http://orcid.org/0000-0003-0304-8125

Year of Publication

2017

Degree Name

Master of Science (MS)

Document Type

Master's Thesis

College

Pharmacy

Department

Pharmaceutical Sciences

First Advisor

Dr. Patricia R. Freeman

Abstract

Literature is conflicting regarding the association between statin use and gastrointestinal (GI) bleeding. This study sought to determine whether there is an association between statin use and GI bleeding by comparing incidence of gastrointestinal events between statin users and an active comparator group.

Data was obtained from a large administrative claims database composed of subjects enrolled in a selection of insurance plans throughout the United States from 2009-2014. New statin users (exposed) and thyroid medication users (active comparator, unexposed) were followed from the baseline period (one year prior to medication initiation) until first event, discontinuation, or disenrollment. Subjects were matched using a propensity score based on demographics, comorbidities, healthcare utilization, and medication use. Odds of gastrointestinal events, including GIH, gastroduodenal (GD) ulcer, and gastritis/duodenitis were compared between groups.

The final analysis included 1,442,954 statin users matched using a 1:1 algorithm with replacement to thyroid medication users. Frequency of GIH in the unexposed group was 0.56±0.01% and frequency in the low, moderate, and high-intensity statin users group was 0.81±0.03%, 0.91±0.02%, and 0.90±0.05% respectively (p<0.002). Statin users had 1.81 times the rate of GIH compared to the active comparator group (HR 1.81; 95% confidence interval (CI) 1.76-1.86). Hazard ratios for GD ulcer and gastritis/duodenitis events were 1.13 (CI 0.618-2.05) and 1.19 (CI 0.796-1.80) respectively.

Practitioners should consider these trends when prescribing statins in patients at high- risk of bleeding. Additional research is needed to verify the association between statins and GIH.

Digital Object Identifier (DOI)

https://doi.org/10.13023/ETD.2017.108